Lake Huron, 2024

Marine Thunderstorm Wind in Lake Huron, April 29, 2024

April 29, 2024 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Saginaw Bay produced a wind gust around 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Saginaw Bay produced a wind gust around 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 29, 12:34 PM EST, 46 minutes earlier. Its key messages:

  • Potential exists for showers and thunderstorms to develop through the evening. There is a marginal risk for storms to become severe during this time. Damaging wind gusts will be the main threat.
  • Dry and slightly cooler Tuesday.
  • Well above normal temperatures remain through the week.
Area forecast discussion, Apr 29, 12:34 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
134 PM EDT Mon Apr 29 2024

.KEY MESSAGES...

- Potential exists for showers and thunderstorms to develop through the
  evening. There is a marginal risk for storms to become
  severe during this time. Damaging wind gusts will be the main threat.

- Dry and slightly cooler Tuesday.

- Well above normal temperatures remain through the week.

&&

.AVIATION...

Frontal boundary moves through southern Michigan this afternoon
bringing chances for thunderstorms to all TAF sites this afternoon.
VFR conditions are expected outside the storms, with MVFR conditions
or lower possible as storms move overhead. Showers have the
potential to fill in behind the initial band of storms, but
confidence remains low on what the extent or precise timing on those
showers will be. Wherever these showers appear will have chances to
drop to MVFR conditions, with the most likely sites being KDTW and
KDET. Westerly flow will take over after the passage of a cold front
early Tuesday morning. Some light fog is expected before sunrise,
giving way to a 5000 foot cloud deck that will be present through the
day Tuesday.

For DTW/D21 Convection...A scattered to broken line of showers and
thunderstorms moves overhead between 19-22Z this afternoon. Behind
this line further showers are expected to develop and impact the
area between 0-4Z Tuesday. Although unlikely, there is still a
possibility of thunder with these secondary showers.

DTW THRESHOLD PROBABILITIES...

* Moderate in thunderstorms this afternoon, then low this evening.

* High in ceilings at or below 5000 feet this afternoon, moderate
  this evening into early Tuesday morning.

&&

.PREV DISCUSSION...
Issued at 937 AM EDT Mon Apr 29 2024

UPDATE...

Linear band of rain containing isolated thunderstorms easing into
western lower Michigan late this morning. This nocturnal
remnant corridor of saturation maintained along the nose of
persistent 40+ knot 850 mb flow and focused within an east-
northeastward propagating pre-frontal trough. This moist axis on
pace to encounter a gradually destabilizing low level environment
across the local area downstream, particularly southeast of a Howell
to Bad Axe line as periods of greater insolation fuel steeper low
level lapse rates within the modulating warm sector. A frontal zone
currently anchored invof of the I-69 corridor will drift northward
with time. Projected pace of this movement relative to the inbound
precip band suggests the Saginaw valley will maintain a higher degree
of stability. To the east, the existence of the boundary actually
lends increased probability for backed low level flow to exist as the
thumb continues to destabilize. With the underlying bulk shear
magnitude sufficient to offer greater organization, marginal severe
risk in play should instability prove adequate to generate and sustain
meaningful updrafts. In addition to a standard stronger wind gust
threat across the outlooked area, will continue to monitor the
potential for updrafts to rotate as stronger cells engage the
boundary/backed flow still lingering over the thumb region. Main
window for activity from mid afternoon into the early evening
/18z-23z/.

PREV DISCUSSION...
Issued at 404 AM EDT Mon Apr 29 2024

DISCUSSION...

West to east stationary boundary resides across the M-59 corridor
this morning along with a very moist airmass. Dewpoints across much
of southeast Michigan are into the 50s. North of this boundary are
much cooler temperatures, which is supporting areas of patchy fog
along and north of the I-69 corridor. Flow should be just strong
enough to limit dense fog development with the isolated lower
visibility in the half mile to three quarter mile range. A few
isolated to scattered showers have moved northeast across the
forecast area and have cleared to the north at press time.

Southeast Michigan should remain mostly rain shower free through the
morning with the exception of a few scattered showers streaming
across the Tri-Cities. To the west will be a nearly stacked low
pressure system lifting across the western Great Lakes states and
eventually into Ontario by tomorrow morning. Downstream will be
increasing south-southwest flow starting to pick up around 12Z with
gusts to 20-25 knots during the afternoon. Winds will drive the
stalled boundary northward before the morning ends, which will also
help improve visibilities after sunrise. Greater large scale ascent
and height falls arrive today ahead of an advancing cold front. The
lead wave of activity ahead of the cold front associated with a
developing surface wave moving our of Illinois will move through
mainly between 12 pm to 5 pm. The favorable diurnal timing will
allow for the very moist airmass to destabilize helped by some
breaks in clouds ahead of activity. MLCAPE up 250-500 J/kg looks
achievable with the RAP offering MLCAPEs approaching 800 J/kg. The
30-40 knot 850 mb LLJ will be well positioned over southeast
Michigan during the afternoon yielding 0-6 km bulk shear values to
35-45 knots. This environment would support at least some potential
for isolated thunderstorms approaching severe levels. One of the
limiting factors for robust convection today will be the meager mid
level lapse rates at around 5.5 C/km. One area of interest to keep
an eye on during the afternoon will be across the Tri-Cities and
northern Thumb if the frontal boundary hangs around here. This would
lead to a more southeasterly surface wind increasing low level shear
as activity arrives and could lead to better thunderstorm
organization for a 2-4 hour period.

Will maintain PoPs through the evening and overnight period as the
main cold front moves through supporting mainly scattered showers.
Dry air is eventually ushered in under west winds bringing an end to
precipitation shortly before 8 am tomorrow morning across eastern
portions of the CWA. The cooler airmass for Tuesday will yield
daytime highs in the upper 60s to low 70s aside from some cooler
spots along the Thumb lakeshores. Mostly clear skies will help
temperatures fall into the 40s for tonight.

Some uncertainty in the mid-week, but the outgoing forecast is
currently dry for Wednesday as a broad trough gets hung up over the
northern US Rockies and northern plains. The northern jet turns more
poleward and bring upper level diffluence over the region as deep
south-southwest flow ushers in higher moisture back into Michigan.
This brings the next appreciable chance for precipitation in the
Thursday to Friday time frame. High confidence exists in the mid to
late week for above normal temperatures with daytime highs generally
in the 70s and overnight lows in the 50s.

MARINE...

A low pressure system will continue to push northeast from southern
Minnesota, settling over western Lake Superior by tonight. This will
push the stalled frontal boundary across central Michigan north into
the northern Great Lakes. Widespread rain showers and possibly a
rumble of thunder is expected along and north of this front, across
central and northern Lake Huron. Additionally, the position of the
low will also reinforce northeast flow across the Great Lakes
through tomorrow morning, with wind direction veering to the
southeast by the afternoon. This will help maintain elevated wave
heights across the outer Saginaw Bay to Harbor Beach, where Small
Craft Advisories are in effect.

A very shallow mixing layer has developed over north to north-
central Lake Huron, which will produce localized higher wind gusts
now until 18Z. Gusts around 30 to 35 knots will be likely over the
open waters from Mackinac Bridge to Sturgeon Point. Will preclude
the issuance of a Gale Warning as confidence remains low whether
gale potential will persist in any given three hour window,
especially considering the stability of the marine layer. However,
sporadic gusts to gales are likely through the morning and early
afternoon hours. A short fused Gale Warning cannot be ruled out if
early observational trends support it.

Otherwise, shower and storm potential will increase for all
locations during the afternoon and evening, ahead of a cold front.
Any strong thunderstorm development will have the potential to
produce isolated gusts to or above 30 knots.

HYDROLOGY...

Scattered showers and thunderstorms ahead of and along a cold front
today. Additional rainfall amounts averaging a quarter inch to a
half inch is expected today. The higher isolated totals up to a half
inch or slightly more will be reserved for any more organized
thunderstorms and favored more towards the Tri-Cities and Thumb
region. No major flood concerns are expected through today.
Precipitation will come to an end by around 8 am tomorrow.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory until 4 PM EDT this afternoon for LHZ421-441.

     Dense Fog Advisory until 2 PM EDT this afternoon for LHZ441>443-
     462>464.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....BC
UPDATE.......MR
DISCUSSION...AA
MARINE.......AM
HYDROLOGY....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 29, 8:49 AM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
949 AM EDT Mon Apr 29 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-301400-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
949 AM EDT Mon Apr 29 2024

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A broken line of showers and thunderstorms is expected to move across
the area this afternoon and evening. Isolated strong to severe
storms are possible, resulting in wind gusts to 60 mph. There is a
marginal Risk of severe weather for most of southeast Michigan. The
main threat will be between 2 pm and 7 pm. Storm motion will be
southwest to northeast at 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-301400-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
949 AM EDT Mon Apr 29 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A broken line of showers and thunderstorms is expected to move across
the area this afternoon and evening. Isolated strong to severe
storms are possible, resulting in wind gusts to 50 knots. The main
threat will be between 2 pm and 7 pm. Storm motion will be southwest
to northeast at 45 knots.

Dense Fog Advisory and Small Craft Advisory in effect this morning
and afternoon. See Marine Weather Headlines for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
April 29, 1:20 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2024Every state in 2024This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168069.